Alert archive / Massachusetts / Special Weather Statements in 2015

Special Weather Statement, NWS Boston/Norton, MA

July 18, 2015Worcester County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 18, 2015, 1:02 PM EDT for Worcester County, Massachusetts. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2015, 1:02 PM EDT (17:02 UTC)
Expired
Jul 18, 2015, 1:45 PM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA

County Worcester County, MA

The radar

The Boston radar (KBOX), 100 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WWUS81 KBOX 181702
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
102 PM EDT SAT JUL 18 2015
 
CTZ003-004-MAZ004-010>012-181745-
WINDHAM-TOLLAND-NORTHERN WORCESTER-SOUTHERN WORCESTER-EASTERN
HAMPDEN-EASTERN HAMPSHIRE-
102 PM EDT SAT JUL 18 2015

...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING THROUGH THE CONNECTICUT 
VALLEY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUDLOW TO
EAST LONGMEADOW...AND WAS MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS WHICH COULD 
CAUSE POOR DRAINAGE FLOODING. WIND GUSTS UP TO 40 MPH ARE ALSO 
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...LUDLOW...SOUTHBRIDGE...EAST LONGMEADOW...BELCHERTOWN...
WILBRAHAM...OXFORD...CHARLTON...PALMER...STAFFORD...SPENCER...
SOMERS...DUDLEY...LEICESTER...WARE...THOMPSON...STURBRIDGE...
MONSON...WOODSTOCK AND GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4224 7249 4225 7189 4199 7193 4199 7250
      4203 7251 4204 7252
TIME...MOT...LOC 1659Z 267DEG 26KT 4219 7249 4203 7252 

$$

WTB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:36 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 18, 10:36 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1036 AM EDT SAT JUL 18 2015

.SYNOPSIS...
SCATTERED SHOWERS SHOULD COME TO AN END BY AFTERNOON...BUT AN
ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO IS POSSIBLE LATER THIS
AFTERNOON AND EVENING ACROSS THE INTERIOR.  MAINLY DRY WEATHER IS
EXPECTED ON SUNDAY BUT IT WILL BE HOT AND VERY HUMID. VERY WARM
MUGGY AIR SUNDAY. A COLD FRONT SWEEPS THROUGH NEW ENGLAND ON
MONDAY...BRINGING LOWER HUMIDITY LEVELS. A SECOND COLD FRONT
FOLLOWS ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

***AN ISOLATED STRONG TO PERHAPS MARGINALLY SEVERE THUNDERSTORM OR
 TWO IS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS
 PORTIONS OF INTERIOR SOUTHERN NEW ENGLAND***

1030 AM UPDATE...

A FEW ITEMS TO LOOK AT THIS MORNING. FIRST IS THE CONVECTIVE RISK.
CELLS THAT HAVE DEVELOPED OVER THE PAST HOUR IN SOUTHERN VT AND
EASTERN NY HAVE NOT BEEN PICKED UP WELL BY THE HRR. HAVE MOVED
POPS UP A LITTLE ACROSS NW AND N CENTRAL MA. HOWEVER...THE
ACTIVITY IS NOT MOVING INTO A FAVORABLE ENVIRONMENT AND THINK THIS
BATCH WILL PROBABLY WEAKEN. THINK SCT CONVECTION WILL FIRE A
LITTLE LATER IN THE WEST...PERHAPS 3 OR 4 PM EDT. WITH THE
TRIGGERING SHORT WAVE TROF APPEARING TO BE A LITTLE FASTER THAN
INDICATED BY PRIOR MODEL RUNS...THINK ANY CONVECTIVE ACTIVITY
SHOULD WANE BY 7 OR 8 PM AND SHORT WAVE RIDGING BEGINS TO MOVE
INTO THE AREA. BEST VERTICAL WIND SHEAR LOOKS TO BE NEAR THE VT
AND NH BORDER AND AT THAT FAIRLY MODEST OF ABOUT 30 KT 0 TO 6 KM.
NONETHELESS...JUST ENOUGH INSTABILITY AND SHEAR ALONG WITH A SHORT
WAVE TROF...ALBEIT SOMEWHAT SUBTLE...TO KEEP RISK OF ISOLATED
STRONG OR SEVERE TSTMS.

IN ADDITION...HAVE INCREASED THE CLOUD COVER PER VISIBLE SATELLITE
IMAGERY SHOWING VERY LITTLE IN BREAKS TO THE WEST UNTIL IN CENTRAL
NY STATE. ALSO...GIVEN THE INCREASED CLOUD COVER AND CURRENT
TRENDS...HAVE DROPPED MAX TEMPS MOST LAND AREAS BY A COUPLE
DEGREES ALONG WITH THE HOURLY TEMPS. HAVE TWEAKED THE WINDS A
LITTLE BUT FOR THE MOST PART LOOK GOOD.

7 AM UPDATE... WEAK ELEVATED CONVECTIVE -SHRA ARE WILL CONTINUE
THIS MORNING AS A WEAK EML DEVELOPS ACROSS NEW ENGLAND.
HOWEVER...DO EXPECT A BRIEF LULL IN ACTIVITY AS UPSTREAM
CONVECTION TAKES OVER. CURRENT ROUNDS OF T-STORMS ACROSS NY/PA
SHOULD DISSIPATE THROUGH THE MORNING...WITH A SECOND ROUND
DEVELOPING LATE THIS AFTERNOON AND MOVING E INTO THE REGION DURING
THE EVENING AND EARLY OVERNIGHT HOURS. NOT MUCH LOSS IN CAPE BY
THAT TIME...SO WILL STILL NEED TO MONITOR FOR STRONG CONVECTION
POSSIBLE. ONLY ADJUSTMENTS THIS MORNING WERE TO POPS...MAINLY TO
DROP THEM SOMEWHAT THROUGH THE DAYLIGHT HOURS.

PREVIOUS DISCUSSION...

SCATTERED SHOWERS WITH SOME BRIEF HEAVY RAIN WERE WORKING ACROSS
MAINLY THE WESTERN AND NORTHERN SECTIONS OF THE REGION.  THIS A
RESULT OF A WARM FRONT AND ITS ASSOCIATED BURST OF ELEVATED
INSTABILITY...SO AN ISOLATED THUNDERSTORM OR TWO IS CERTAINLY
POSSIBLE.  SCATTERED SHOWERS WILL REMAIN POSSIBLE INTO THE MID TO
LATE MORNING HOURS IN THE WARM AIR ADVECTION PATTERN...BUT ACTIVITY
WILL BE HIT AND MISS.  A FEW SHOWERS ARE POSSIBLE ANYWHERE...BUT
FOCUS WILL BE NORTHWEST OF I-95 WHERE BETTER FORCING/ELEVATED
INSTABILITY IS AVAILABLE.

DEPARTING SHORTWAVE SHOULD RESULT IN MAINLY DRY WEATHER FOR MUCH OF
THE AFTERNOON.  PLENTY OF CLOUDS WILL LIKELY PERSIST...BUT WILL
PROBABLY SEE SOME PEEKS OF SUN DEVELOP THIS AFTERNOON.  THIS SHOULD
ALLOW AROUND 1000 J/KG OF MLCAPE TO DEVELOP ACROSS THE INTERIOR BY
LATE AFTERNOON.  AT THE SAME TIME A SUBTLE SHORTWAVE WILL APPROACH
OUR WESTERN ZONES.  0 TO 6 KM SHEAR VALUES ON THE ORDER OF 30 KNOTS
COMBINED WITH DECENT CAPE MIGHT BE ENOUGH FOR A FEW STRONG TO
PERHAPS EVEN A MARGINALLY SEVERE THUNDERSTORM OR TWO LATE THIS
AFTERNOON AND EVENING.  THE MAIN AREA OF CONCERN IS WESTERN AND
NORTH CENTRAL MA AS WELL AS PORTIONS OF NORTHERN CT.  LOCALIZED WIND
GUSTS OF 40 TO 60 MPH AND PERHAPS AN ISOLATED REPORT OR TWO OF HAIL
WILL BE POSSIBLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE.

HIGH TEMPS WILL GENERALLY BE IN THE UPPER 70S TO THE LOWER 80S...BUT
DEWPOINTS WILL BE RISING WELL INTO THE 60S.  THEREFORE...IT WILL
FEEL HUMID DURING THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...

IF ANY ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE ABLE
TO DEVELOP ACROSS THE INTERIOR...THEY MAY TRY TO ENTER PORTIONS OF
THE COASTAL PLAIN IN A WEAKENED FORM.  HOWEVER...THEY SHOULD AT
LEAST WEAKEN WITH LIMITED INSTABILITY AND MARGINAL MID LEVEL LAPSE
RATES.  OTHERWISE...MAINLY A DRY NIGHT IS ON TAP.  THE BIGGEST
CONCERN IS FOR AREAS OF LOW CLOUDS AND FOG.  IN FACT...SOME OF THE
FOG COULD BE LOCALLY DENSE WITH THE BEST CHANCE FOR THAT IN THE CT
RIVER VALLEY...WHERE WINDS DIMINISH WITH HIGH DEWPOINTS IN PLACE.
ITS POSSIBLE A DENSE FOG ADVISORY MAY BE NEEDED FOR A PORTION OF THE
REGION...BUT CONFIDENCE ON THIS IS LOW.  IT WILL BE A MUGGY NIGHT
WITH LOW TEMPS ONLY DROPPING INTO THE UPPER 60S TO NEAR 70.

SUNDAY...

HOT AND HUMID WEATHER IS IN STORE FOR THE REGION.  ANY LOW CLOUDS
AND FOG SHOULD BURN OFF BY MID MORNING IN MOST LOCATIONS.  850 TEMPS
WARMING TO AROUND +18C BY AFTERNOON COMBINED WITH AT LEAST PARTIAL
SUNSHINE SHOULD ALLOW HIGH TEMPS TO REACH INTO THE UPPER 80S TO
LOWER 90S IN MOST LOCATIONS.  DEWPOINTS NEAR 70 WILL MAKE IT FEEL
VERY HUMID WITH HEAT INDEX VALUES RISING INTO THE MIDDLE TO UPPER
90S!

LACK OF SYNOPTIC SCALE FORCING AND UPPER LEVEL RIDGING WILL RESULT
IN MAINLY DRY WEATHER FOR MOST OF THE DAY.  HOWEVER...STEEP MID
LEVEL LAPSE OF AROUND 7 C/KM WILL ADVECT INTO THE REGION.  THIS IS
QUITE UNUSUAL FOR SOUTHERN NEW ENGLAND AND SHOULD ALLOW FOR CAPES TO
REACH OR EXCEED 2000 J/KG.  WHILE SYNOPTIC FORCING IS LACKING...WE
CAN NOT RULE OUT AN ISOLATED THUNDERSTORM OR TWO DEVELOPING LATE IN
THE AFTERNOON OR TOWARDS 00Z.  WHILE THIS IS POSSIBLE
ANYWHERE...HIGHEST RISK FOR THIS WILL BE IN OUR FAR WESTERN
ZONES...WHERE PERHAPS SOME TERRAIN INTERACTION MAY ALLOW FOR A STORM
OR TWO TO POP.  IF ANYTHING DEVELOPS...AREAL COVERAGE BEFORE 00Z
WILL BE QUITE LIMITED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...

 * THUNDERSTORMS POSSIBLE SUN NIGHT AND MON.
 * QUIET WEATHER RETURNS NEXT WEEK...WITH SEASONAL TEMPS.

OVERVIEW AND MODEL PREFERENCES...
NO SIGNIFICANT CHANGES IN THE SYNOPTIC PATTERN WITH THE 18.00Z
GUIDANCE UPDATE. MOST INTERESTING IS THE BIFURCATION OF AN UPPER
LVL CUTOFF LOW PRES ACROSS NRN CANADA. THIS STILL RESULTS IN ZONAL
FLOW PATTERN ACROSS THE NRN CONUS...INCLUDING NEW ENGLAND AS
SUBTROPICAL RIDGING CONTINUES TO ATTEMPT BUILDING ACROSS THE S. AS
THE PREVIOUS FORECASTER NOTED...THIS DOES NOT LEND TO HIGH
CONFIDENCE IN THE PASSING OF ANY SHORTWAVES...HOWEVER IT DOES
SUGGEST THAT MOST WILL BE WEAK. THE EASTERN MOST CUTOFF LOOKS TO
SETTLE TOWARD THE SE /MAINLY ACROSS ONTARIO AND QUEBEC/ TOWARD
WEEKS END...SO OVERALL SUSPECT A MAINLY SEASONAL PERIOD OF WX
THROUGH MUCH OF THE LONG TERM. A GENERAL BLEND OF OPERATIONAL
MODELS WILL BE USED...BUT WITH SOME MORE WEIGHT ON THE ECMWF
PARTICULARLY FOR SUN NIGHT-MON DUE TO IT/S CONSISTENCY.

DETAILS...

SUN NIGHT INTO MON..
WITH MODIFIED EML IN PLACE...THE COMBINATION OF AN APPROACHING
SHORTWAVE MODERATING LAPSE RATES FURTHER AND INCREASING LOW-MID
LVL MOISTURE /PWATS APPROACHING 2.0 INCHES OR NEARLY 2 STD DEV
ABOVE SEASONAL NORMALS/ SUGGEST RAPIDLY DECREASING STABILITY
DURING THE OVERNIGHT HOURS IN SPITE OF THE LOSS OF DIURNAL
HEATING. LAPSE RATES OF 6.0-7.0C/KM AND HIGH SFC DWPTS SUGGEST
CAPE VALUES OF 1500-2000J/KG WILL BE AVAILABLE AS A LATE NIGHT PRE
FRONTAL TROF MOVES THROUGH...FOLLOWED BY THE ACTUAL COLD FRONTAL
PASSAGE DURING THE DAY MON. TIMING IS STILL KEY HERE...GFS REMAINS
THE FASTEST...BUT WILL ERR CLOSER TO THE MORE CONSISTENT AND
SLOWER ECMWF. SHEAR IS MARGINAL...AVERAGING 30 KT FROM 0-6KM.
THEREFORE...WILL NEED TO MONITOR FOR TWO POTENTIAL CONVECTIVE
PERIODS...EACH OF WHICH HAVE THE POTENTIAL FOR SOME STRONG-SEVERE
STORMS. THE FIRST IS WITH THE EARLY MORNING PRE-FRONTAL
TROF...MAINLY 06Z-14Z...THEN AGAIN ACROSS ERN MA/RI WITH THE COLD
FRONT LATER IN THE DAY. HAIL CAPE IS MODERATE...MAINLY AROUND
300J/KG SO HAIL AND STRONG WINDS ARE THE TWO MOST LIKELY SEVERE
THREATS OUTSIDE OF HEAVY RAIN COVERED BY THE HIGH PWATS AND
K-INDICES. LOW LVL EHI IS RELATIVELY HIGH AS WELL...SO CAN/T RULE
OUT ROTATION IN STRONGER STORMS. THE LATER DAY CONVECTION WILL
LIKELY BE DEPENDENT ON THE REMAINING CLOUD COVER. MIN TEMPS MON
NIGHT WILL BE MILD...LIKELY IN THE LOW 70S AS DWPTS WILL LIKELY
REMAIN IN THE UPPER 60S AND LOW 70S. HIGHS WILL BE A BIT COOLER
THAN SUN DUE TO SLIGHTLY COOLER MID LVL TEMPS...BUT STILL
APPROACHING 90F IN SOME SPOTS.

TUE INTO WED...
THE COLD FRONT WILL STALL S OF THE REGION AS IT BECOMES PARALLEL
WITH STEERING FLOW ALOFT. MID LVL RIDGING WILL REGAIN CONTROL
LEADING TO A MAINLY DRY PERIOD TUE. A WEAK SHORTWAVE PASSAGE ON
WED SUGGESTS A COLD FRONTAL PASSAGE AND/OR DEVELOPMENT OF WEAK
WAVE OF LOW PRES ON THE FRONT TO THE S. IN EITHER CASE...COLUMN IS
QUITE DRY...SO CONTINUATION OF SLIGHT CHANCE POPS AT BEST SEEMS
REASONABLE. H85 TEMPS AROUND +14C...SUGGEST TEMPS NEAR SEASONABLE
NORMALS.

THU AND FRI...
ANOTHER WEAK MID LVL RIDGE BUILDS THROUGH THE ZONAL FLOW. LIKELY
A MAINLY DRY PERIOD WITH TEMPERATURES REMAINING NEAR SEASONAL AS
THERE IS LITTLE INCREASE IN MID LVL TEMPS.

NEXT WEEKEND...
UNCERTAINTY REMAINS...AS THE UPPER LVL CUTOFF SETTLES CLOSER TO
THE REGION...THIS MAY SUGGEST A MORE UNSETTLED PERIOD...BUT IT
WILL BE DEPENDENT ON THE FINAL FLOW PATTERN AT THIS POINT...WHICH
GIVEN THE ZONAL NATURE OF THE MEAN JET...IS DIFFICULT TO DISCERN
THIS FAR OUT.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TODAY THROUGH SUNDAY/...

TODAY...MODERATE TO HIGH CONFIDENCE. AREAS OF MVFR EXPECTED TO
PERSIST THROUGH THE MORNING AND THEN BECOMING MAINLY VFR THIS
AFTERNOON...BUT STILL LOTS OF CLOUDS. ISOLATED SHOWERS/TSTMS LATE
THIS MORNING POSSIBLE ACROSS MA NEAR THE VT AND NH BORDER. WIDELY
SCT TSTMS POSSIBLE LATE AFTERNOON TO EARLY EVENING...MAINLY N AND
W OF ORH INCLUDING NORTHERN CT. ISOLATED TSTMS COULD CONTAIN
STRONG WIND GUSTS AND HAIL...WITH GREATEST RISK NW OF A FIT-BAF
LINE. WINDS MAINLY SW.

THIS EVENING AND OVERNIGHT...MODERATE CONFIDENCE.
SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY WEST OF AN
IJD-ORH-MHT LINE...ALTHOUGH SOME MAY SLIDE FURTHER EAST WHILE
WEAKENING. PERIODIC MVFR/IFR CONDITIONS. OTHERWISE...THE SOUTHERLY
FLOW WILL BRING IN SOME LOW CLOUDS AND FOG BEGINNING CAPE AND
ISLANDS FIRST...THEN MOVING FURTHER INLAND INTO THE EARLY MORNING
HOURS. STILL SOMEWHAT UNCERTAIN HOW FAR N THE LOWER CATEGORIES
WILL GET...BUT MOST TERMINALS AT LEAST HAVE SOME RISK FOR IFR/MVFR
CONDITIONS DURING THE EARLY MORNING HOURS.

SUNDAY...MODERATE TO HIGH CONFIDENCE.
AREAS OF FOG AND LOW CLOUDS SHOULD BURN OFF IN MOST LOCATIONS BY
MID MORNING. OTHERWISE...MAINLY VFR CONDITIONS EXPECTED BUT ITS
POSSIBLE SOME LOW CLOUDS LINGER NEAR NANTUCKET AND PERHAPS ACROSS
PORTIONS OF THE CAPE. MAINLY DRY WEATHER EXPECTED...BUT CAN/T RULE
OUT AN ISOLATED THUNDERSTORM OR TWO DEVELOPING DURING THE
AFTERNOON OR EARLY EVENING.

KBOS TERMINAL...NO MAJOR CHANGES IN THINKING WITH 12Z TAF. HIGH
CONFIDENCE IN TAF THROUGH THIS EVENING. SOUTH TO SOUTHWEST WIND
GUSTS OF 20 TO 25 KNOTS EXPECTED TO DEVELOP THIS AFTERNOON.

KBDL TERMINAL...NO MAJOR CHANGES WITH 12Z TAF. MODERATE TO HIGH
CONFIDENCE IN TAF THROUGH THIS EVENING. AN ISOLATED THUNDERSTORM
MAY BE IN THE VICINITY OF THE TERMINAL LATE THIS AFTERNOON AND
EARLY THIS EVENING.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...MODERATE CONFIDENCE.

SUN NIGHT INTO MON...MODERATE CONFIDENCE.
AREAS OF FOG...ALONG WITH PERIODS OF SHOWERS AND THUNDERSTORMS
ARE POSSIBLE OVERNIGHT. THIS SUGGESTS THAT PERIODIC MVFR/IFR
CONDITIONS ARE POSSIBLE AS WELL. CONDITIONS IMPROVE TO MORE
WIDESPREAD VFR MON...BUT THE RISK FOR SHOWERS AND STORMS CONTINUE.
IT/S POSSIBLE SOME OF THE THUNDERSTORMS WILL BE STRONG WITH STRONG
WINDS AND HAIL. WINDS SHIFT TO THE NW LATE MON.

TUE AND WED...HIGH CONFIDENCE.
MAINLY VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TODAY THROUGH SUNDAY/...

TODAY...MODERATE TO HIGH CONFIDENCE.  NEAR SHORE SOUTH TO SOUTHWEST
WIND GUSTS OF 20 TO 25 KNOTS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
WHILE ITS MARGINAL FOR HEADLINES...GIVEN ITS A SATURDAY IN JULY WITH
A LOT OF RECREATIONAL BOATERS DECIDED TO HOIST SCA HEADLINE FOR SOME
OF OUR NEAR SHORE WATERS.  SEAS MAY ALSO BECOME A BIT CHOPPY.

TONIGHT AND SUNDAY...MODERATE TO HIGH CONFIDENCE.  ANY MARGINAL
SMALL CRAFT ADVISORY WIND GUSTS SHOULD DIMINISH EARLY THIS EVENING.
OTHERWISE...WINDS AND SEAS WILL BE BELOW SMALL CRAFT ADVISORY
THRESHOLDS TONIGHT AND SUNDAY.  MAIN CONCERN WILL BE FOR AREAS OF
FOG TONIGHT AND INTO SUNDAY MORNING ACROSS OUR SOUTHERN WATERS.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUN NIGHT INTO MON...MODERATE CONFIDENCE.
ALTHOUGH OVERALL WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS THERE WILL BE A RISK FOR SHOWERS AND
THUNDERSTORMS ACROSS THE WATERS THROUGH THE PERIOD. SOME OF THESE
STORMS COULD BE STRONG...WITH STRONG WINDS...HAIL AND HEAVY RAIN.
SOME OVERNIGHT FOG WITH REDUCED VSBYS ALSO POSSIBLE.

TUE AND WED...HIGH CONFIDENCE.
WEAK RIDGE OF HIGH PRES WILL CREST OVER THE WATERS...ALTHOUGH
SOME PERIODIC SHOWERS ARE POSSIBLE MAINLY ON THE SOUTHERN WATERS.
WINDS AND SEAS CONTINUE TO REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ230>234-236.

&&

SYNOPSIS...FRANK/DOODY
NEAR TERM...FRANK/DOODY/THOMPSON
SHORT TERM...FRANK
LONG TERM...DOODY
AVIATION...FRANK/DOODY/THOMPSON
MARINE...FRANK/DOODY
Hazardous weather outlook, Jul 18, 3:52 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
352 AM EDT SAT JUL 18 2015

CTZ004-MAZ005>007-013>024-026-RIZ001>008-190800-
WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
352 AM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN
MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE RISK OF STRONG TO SEVERE THUNDERSTORMS LATE
SUNDAY NIGHT INTO MONDAY...TIMING IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-190800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
352 AM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS SUNDAY NIGHT AND MONDAY MAY PRODUCE STRONG WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002-003-MAZ002>004-008>012-190800-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
352 AM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE LATE THIS
AFTERNOON AND EVENING...PARTICULARLY ACROSS PORTIONS WESTERN
MASSACHUSETTS AND CONNECTICUT.

THE MAIN ISSUE WILL BE STRONG WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE RISK OF STRONG TO SEVERE THUNDERSTORMS LATE
SUNDAY NIGHT INTO MONDAY...TIMING IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 18, 1:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
102 PM EDT SAT JUL 18 2015

CTZ003-004-MAZ004-010>012-181745-
WINDHAM-TOLLAND-NORTHERN WORCESTER-SOUTHERN WORCESTER-EASTERN
HAMPDEN-EASTERN HAMPSHIRE-
102 PM EDT SAT JUL 18 2015

...THUNDERSTORMS WITH HEAVY DOWNPOURS MOVING THROUGH THE CONNECTICUT
VALLEY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUDLOW TO
EAST LONGMEADOW...AND WAS MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS WHICH COULD
CAUSE POOR DRAINAGE FLOODING. WIND GUSTS UP TO 40 MPH ARE ALSO
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...LUDLOW...SOUTHBRIDGE...EAST LONGMEADOW...BELCHERTOWN...
WILBRAHAM...OXFORD...CHARLTON...PALMER...STAFFORD...SPENCER...
SOMERS...DUDLEY...LEICESTER...WARE...THOMPSON...STURBRIDGE...
MONSON...WOODSTOCK AND GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT LIGHTNING WAS OCCURRING WITH THESE STORMS. FOR YOUR
SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS SUCH AS
BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30 MINUTES AFTER
THE STORMS END TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4224 7249 4225 7189 4199 7193 4199 7250
      4203 7251 4204 7252
TIME...MOT...LOC 1659Z 267DEG 26KT 4219 7249 4203 7252

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:48 AM EDTSmall Craft AdvisoryBOX15 hr
Jul 18, 1:24 PM EDTSpecial Weather StatementBOXWorcester36 min
Jul 18, 2:47 PM EDTSpecial Weather StatementBOXPlymouth43 min
Jul 18, 2:02 PM EDTSpecial Weather StatementBOXProvidence43 min
Jul 18, 2:08 PM EDTSpecial Weather StatementBOX37 min

Nearby

Special Weather Statements in Massachusetts, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.